Alert archive / Idaho / Red Flag Warnings in 2018

Red Flag Warning 4, NWS Boise, ID

July 24, 2018Owyhee County, Twin Falls County, Idaho

NWS Boise, ID issued this red flag warning at Jul 24, 2018, 8:07 AM MDT for Owyhee County, Twin Falls County, Idaho. It took effect at Jul 24, 2018, 3:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2018, 8:07 AM MDT (14:07 UTC)
In effect from
Jul 24, 2018, 3:00 PM MDT
Expired
Jul 24, 2018, 11:00 PM MDT
In force
8 hr
Issued by
NWS Boise, ID

Counties Owyhee County, ID, Twin Falls County, ID

The radar

The Boise radar (KCBX), 132 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 2.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3280 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

081 
WWUS85 KBOI 241407
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
807 AM MDT Tue Jul 24 2018

...Monsoonal moisture pushing across the warning area this
afternoon will combine with strong daytime heating to bring
scattered thunderstorms to the warning area. Outflow wind gusts
over 40 mph are possible along with brief wetting rain if directly
under the cell...


IDZ423-426-ORZ636-637-250000-
/O.NEW.KBOI.FW.W.0004.180724T2100Z-180725T0500Z/
Owyhee Mountains-Southern Highlands-Burns BLM-Vale BLM-
807 AM MDT Tue Jul 24 2018 /707 AM PDT Tue Jul 24 2018/

...RED FLAG WARNING IN EFFECT FROM 3 PM MDT /2 PM PDT/ THIS
AFTERNOON TO 11 PM MDT /10 PM PDT/ THIS EVENING FOR LIGHTNING FOR
OWYHEE MOUNTAINS...SOUTHERN HIGHLANDS...AND SOUTHERN HALF OF BURNS
BLM AND VALE BLM... WHICH ARE FIRE WEATHER ZONES 423...426...636 
AND 637...

The National Weather Service in Boise has issued a Red Flag
Warning, which is in effect from 3 PM MDT /2 PM PDT/ this
afternoon to 11 PM MDT /10 PM PDT/ this evening. 

* THUNDERSTORMS...Becoming scattered by mid afternoon through the
  evening hours...diminishing around midnight 
 

* OUTFLOW WINDS...Wind gusts to over 40 mph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$


L
2 follow-up statements
145 
WWUS85 KBOI 242036
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
236 PM MDT Tue Jul 24 2018

...Monsoonal moisture pushing across the warning area combines
with strong daytime heating bringing scattered thunderstorms to 
the warning area. Outflow wind gusts over 40 mph are possible 
along with brief wetting rain if directly under the cell...

IDZ423-426-ORZ636-637-250500-
/O.CON.KBOI.FW.W.0004.180724T2100Z-180725T0500Z/
Owyhee Mountains-Southern Highlands-Burns BLM-Vale BLM-
236 PM MDT Tue Jul 24 2018 /136 PM PDT Tue Jul 24 2018/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM MDT /10 PM PDT/
THIS EVENING FOR LIGHTNING FOR OWYHEE MOUNTAINS...SOUTHERN
HIGHLANDS...AND SOUTHERN HALF OF BURNS BLM AND VALE BLM... WHICH
ARE FIRE WEATHER ZONES 423...426...636 AND 637...

* THUNDERSTORMS...Thunderstorms will continue in coverage into 
  the evening hours, then begin to diminish before midnight. 
  
* OUTFLOW WINDS...Wind gusts to over 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$


L
824 
WWUS85 KBOI 250448
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
1048 PM MDT Tue Jul 24 2018


IDZ423-426-ORZ636-637-250600-
/O.EXP.KBOI.FW.W.0004.000000T0000Z-180725T0500Z/
Owyhee Mountains-Southern Highlands-Burns BLM-Vale BLM-
1048 PM MDT Tue Jul 24 2018 /948 PM PDT Tue Jul 24 2018/

...RED FLAG WARNING WILL EXPIRE AT 11 PM MDT /10 PM PDT/ THIS
EVENING FOR LIGHTNING FOR OWYHEE MOUNTAINS...SOUTHERN HIGHLANDS...
BURNS BLM AND VALE BLM...WHICH ARE FIRE WEATHER ZONES 423...426...
636 AND 637...

Thunderstorm coverage over the area has decreased. Any further
thunderstorm coverage overnight will be isolated. 

$$


L

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this red flag warning went out at Jul 24, 3:38 AM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 24, 3:38 AM MDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Boise ID
338 AM MDT Tue Jul 24 2018

.SHORT TERM...Today through Friday...And upper ridge will
continue to provide the region with hot temperatures. Moisture
will be available for afternoon showers and thunderstorms, mainly
along the Nevada border, although some of the convection may get
into the Western Magic Valley. Gusty erratic wind gusts to 50 mph
will be possible with the stronger storms. The moisture will
remain in place near the ID/NV border for a slight chance of
showers and thunderstorms Wednesday afternoon and evening while
drier air works into southeast Oregon. The drier air will move
into southwest Idaho Thursday and will remain in southeast Oregon
and southwest Idaho through Friday as the flow aloft shifts to the
west-northwest.

.LONG TERM...Friday night through Tuesday...A shortwave trough
moving through the Pacific Northwest will dampen the amplitude of
the ridge somewhat giving a bit of relief to the forecast area
temperature-wise. Still, highs will be in the mid 90s in the
valleys and 80s in the mountains on Saturday. As the low passes to
the east, the ridge will reamplify with temperatures moving back
into the upper 90s to lower 100s Sunday and Monday. Tuesday could
see a return of monsoon moisture to the Northern Great Basin
increasing the chances for afternoon thunderstorms.

&&

.AVIATION...VFR with sct-bkn high clouds. Isolated thunderstorms
developing generally south of a KREO-KJER line after 18Z.
Surface winds generally 10 kts or less, except gusty erratic
winds to 40kt possible near thunderstorms. Winds aloft at 10k ft
MSL: SW 10-20kt.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...BW
LONG TERM....DD
AVIATION.....BW

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:57 PM MDTSpecial Weather StatementBOI48 min
Jul 24, 3:58 PM MDTSpecial Weather StatementBOI47 min

Nearby

Red Flag Warnings in Idaho, 2018Red Flag Warnings in Oregon, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.